The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

For women of a certain age

There may be light at the end of the tunnel. Three years ago I was diagnosed with MAV at the National Neurology Hospital in London by the neurotology constultants. This was after two months of constant feelings of imbalance, head full of cottonwool, marshmallow walking, juddering/jigging vision, a couple of blinding migraines, ear ache, mild tinnitus, ear fullness, exhaustion. night dizziness, extreme nausea etc etc. I had taken those two months off work and thought something awful had happened and my life would never be the same again. They put me on topirmate but after two weeks I was suicidal and crying in the doctors surgery, feeling as though I had a bad case of flu. I can’t even remember Christmas or New Year that year. They whipped me of the topirmate and put me on lamotrigine. I was on this for 8 months at various amounts but it did not do anything other than make me feel sick and very bloated. Gradually I began to get some life back…work became manageable, I began jogging again and going to the gym, walking as much as possible everywhere. Some days were still full of head weirdness and disequiblibrium, as though my head was full of water sloshing from side to side. Some nights I woke up sliding all over the place and many times I suffered with extreme nausea…

…At the same time I was in peri-menopause. This had been confirmed about 4 years before this started (ie 7 years ago) when my GP told me I had had complete ovarian failure. He was wrong: I menstruated on and off until November 2008 but clearly my hormones were in great flux. I was having hot flushes and night sweats and my periods…when they came…were appallingly painful and heavy.

It was suggested by the neurotologist in London that hormone shifts and oestrogen drop could be contributing to my “condition”, but HRT was not recommended as there are contraindications with this and migraines. I am and always have been a migraineur…about two a year. (Lucky I know).

Now…three years on…I can say that I am no longer that same person. My balance is fine, I rarely have dizziness or head fullness (although occasionally may get zapped with a “zoom dolly” effect). I am also, post menopausal.

I feel quite strongly that all these symptoms were a result of hormone chaos. Maybe this affected my migraine pattern as it does with hormone changes. Maybe. But I do feel that more research needs to be done into the affects on the brain that the menopause has. There are many women on menopause forums who write lucidly and with great description about their dizziness, weird head feelings, spaced out and marshmallow legs. These women could be contributing here, the symptoms are so similar. It may be that treating women “of a certain age” with powerful drugs like topiramate, depakote, myriad anti-depressants etc is not the answer to what is, possibly, menopause related dizzinesss and not migraine related dizziness.

Just a thought. But would like to give a little hope if you are in this cateogry. I think the chances are that you will simply come out the other side…may take a few years…but it will improve. :slight_smile:

i’m glad you feel better - that’s great.

I’m post menopausal but going through a rough time. It’s not what was the cause of my dizziness as i’ve had that for 31 years now but i think that it is creating anxiety way beyond anything i’ve had before that’s why i’ve had to take valium this past year.

i just started on a bioidentical hormonal patch just to see if it helps since all of the symptoms of menopause i have!! the dr will put me on progesterone also but not as often - every other month she said.

i am hoping to get some relief we’ll see. when i was on birth control off and on for years it didn’t see to atter whether i was on or off with the dizzziness - seems allergies are my worst trigger.

I still don’t know if i have MaV that’s the problem. I couldn’t take the antidepressants :(O

chris

It is true that hormone fluctuations can aggravate or even cause migraine issues, whether it’s from menopause or periods or pregnancy or any other reason for the fluctuations. I am glad to hear things have smoothed out for you. It is really good that you shared your story too.

I guess it’s all in how we interpret it - and in my case, my interpretation of things was certainly affected by not having a horrible response to topiramate (Topamax).

But I agree with the neurotologist that I saw, who said that perimenopause triggered the dizziness aspect of my previously not-too-badly-affected-by-migraine life. And Topamax got me mostly undizzy (daily dizziness gone, severe spells gone) within about 9 months of the first onset of my symptoms.

Compared to people who go a year or years before they even get a correct diagnosis, then go for years trying to find a treatment that works, I consider myself extremely lucky. Is Topamax perfect? Oh my, no! I’ve had to dial it down from the dose that had me almost totally symptom free because it stopped me from having orgasms. Not going to stand for THAT. And I can no longer drink carbonated beverages - they taste awful. I have a little word finding problem on occasion, but I don’t give speeches for a living so I don’t much care.

I’ve been post-menopausal officially now for 6 months, but I’m on local hormone replacement (not taken by mouth) for a skin tearing problem (skin got very thin, and I had what felt like paper cuts “down there” - this is not a good thing). Once I started that medication, mild dizziness episodes returned and I had to up my Topamax from 100 to 200 mg - that’s when the sexual satisfaction issue arose, so I came back down to 150. Still having occasional dizziness episodes, but they’re not daily, and they’re only mild - at least I can have fun in the sack again. I’ll take that deal.

:smiley:

Anyway, my interpretation is that I do have a migraine brain, and the hormone fluctations of perimenopause did trigger the dizziness manifestation of that. But feeling good is great, however you got there!

Mary Alice are you going to continue the hormones? Im just barely starting the patch and can’t tell any difference now - have horrible fatigue and headaches and shaking but i had that anyway. have you seen any improvement with hormones. How long did it take? my anxiety is the pits

chris

The only thing this kind of hormone medication is supposed to treat is skin problems at the site where it’s administered - it’s not supposed to get very much hormone into your bloodstream, but migraineurs are like the “Princess and the Pea:” it doesn’t take much!

I read a lot about this, and they did studies on women’s estrogen levels at different timeframes, to see how much actually enters the bloodstream. The levels are pretty low, but it does get in - it made me wonder why the hormone fluctuations I was going through every month since I was a teenager never made me dizzy. The conclusion I’ve come to is that the wild fluctuations of perimenopause were so extreme that it set off the dizziness response in my migraine brain, and now the “pump is primed” for that sort of response.

I’ve also read that if you have a lot of regular sex, once the skin has been helped along with the medication (and it did help within a very short time of starting it), you can keep it from getting thin again if you keep “going at it.” Hubby would have to be healthy, and such has not been the case. He’s getting better, though. But my hope is to get off the hormone medication eventually.

Also, I think someone posted on this website that Dr. Hain says it’s usually about 4 years for women who start having MAV due to perimenopause to have their hormones level off and then their dizziness seems to get better too - I think that’s what I recall reading.

1 Like

well i am post menopausal and have never had anxiety like this before - maybe a bit when i had PMS but never like this so thats’ why i’m trying the patches at least it doesn’t have to go through the liver so that’s good - i’ll try it a while but may stop later on if it’s not helping.

i’ve been dizzy for 30 years and it’s always been allergies that caused it.

i am soooooo not liking this illness!!! sooooo sick of it.

chris

Chris, when you take the progesterone, you sleep like a baby (just like years ago), its bliss, thats one good side to it.

Christine

wow really? i wish i had the progesterone now!!

chris

Hi, I was interested by your post. I too am being seen by the London neuro hospital and I am perimenapausal at 50. Are you seeing Proff Luxon?

Not surprising according to my doctor. I was prescribed some I have t taken by another doctor to relieve dryness because it also helps with urine control (no ladies, don’t ask). Before I started them I had occasion to consult with my own doctor who told me taking Estradiol low dose as it is and local would boost my hot flushes through the roof being I am post menopausal female.